Get your full text copy in PDF
Mohamed Dahman, Robert Krell, Kenneth Brayman, Robert G. Sawyer, Helen P. Cathro, Klaus D. Hagspiel, Costi D. Sifri, Hugo J.R. Bonatti
Ann Transplant 2010; 15(4): 72-76
Background: Infection remains the most common complication following renal transplantation (RT). Cytomegalovirus (CMV) is one of the most important pathogens in this patient population and Clostridium difficile-associated colitis (CDAC) has emerged as one of the most frequent gastrointestinal complications. Only few cases of simultaneous CMV enterocolitis and CDAC have been reported.
Case Report: A 73-year-old woman who underwent RT more than 10 years earlier developed severe abdominal pain and profound bloody diarrhea. She was diagnosed with simultaneous CMV enterocolitis and CDAC and treated with ganciclovir and metronidazole. She was unable to clear the infections and underwent colonic and small bowel resection, but ultimately died from indirect complications following the two severe infections.
Conclusions: Late-onset CMV disease in this patient who was CMV negative prior to transplantation and received a CMV-negative graft was an unexpected event; the simultaneous occurrence of CDAC aggravated the clinical picture ultimately leading to surgery, graft failure and death. Clinicians should be aware that opportunistic infections may develop many years post transplant and may occur simultaneously.